GEM’s six-point ‘POLLEN’ plan
HAY FEVER season is with us again, and at GEM Motoring Assist we’re encouraging sufferers to be extra careful before getting behind the wheel. Some treatments can be dangerous for drivers, because their sedative effect can leave a sufferer feeling fatigued, dizzy or groggy.
Estimates suggest hay fever affects around 20 per cent of the UK’s population*. Symptoms of the seasonal allergy can include sneezing, itchy or watery eyes and a runny nose – all of which are potentially distracting for anyone behind the wheel of a car as they compromise our ability to concentrate and focus on the driving task.
GEM chief executive Neil Worth comments: “The arrival of hay fever can herald weeks of misery for millions, with the guarantee of unpleasant symptoms such as frequent sneezing, itchiness and sleep problems that can make everyday life hard. Every sneeze brings a couple of seconds where you won’t be able to concentrate on your driving, while inflamed or itchy eyes reduce the quality of your vision. Sufferers will often find it hard to concentrate on driving if they’re deprived of good sleep and are distracted by the need to deal with these symptoms.
“It’s also important to recognise that some antihistamine medicines – generally those that can also be used to treat other conditions such as travel sickness – can have a sedative effect. This means they can make you feel tired, lethargic and unable to concentrate, putting you at far higher risk if you attempt to drive. That’s why it’s so important to heed any warnings on treatments you use – whether over the counter or prescribed by your doctor. If the drug can make you drowsy, then you must not drive.”
GEM warns that the same road traffic laws apply to drivers taking medicines as to illicit drugs, so if your driving is shown to be impaired and you cause a collision, you risk prosecution, a heavy fine and the loss of your licence.
Use our six-point ‘POLLEN’ plan, a simple safety checklist for any driver likely to need a hay fever medicine:
- Prescription: if a medicine you’re taking may cause drowsiness, don’t drive
- Over the counter: it’s not just prescription medicines that can cause drowsiness
- Label: check for drowsiness warnings on any medicines you’re taking
- Look for alternatives: if you need to drive and a particular medicine is making you drowsy, ask about other drugs without these side-effects
- Enquire: check with your doctor or pharmacist if a medicine could affect your ability to drive. This applies to medicines you can buy over the counter as well as prescription drugs
- New drug: be particularly careful if you are using a medicine for the first time.